Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 85, NWS Boston/Norton, MA

August 1, 2014Middlesex County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 1, 2014, 4:29 PM EDT for Middlesex County, Massachusetts. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 4:29 PM EDT (20:29 UTC)
Expired
Aug 1, 2014, 4:58 PM EDT
In force
29 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

County Middlesex County, MA

The radar

The Boston radar (KBOX), 51 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 8.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2014-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2014-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

111 
WUUS51 KBOX 012029
SVRBOX
MAC017-012115-
/O.NEW.KBOX.SV.W.0085.140801T2029Z-140801T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
429 PM EDT FRI AUG 1 2014

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MIDDLESEX COUNTY IN NORTHEAST MASSACHUSETTS...

* UNTIL 515 PM EDT

* AT 429 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER MARLBOROUGH...AND WAS MOVING
  NORTHEAST AT 10 MPH.

* SOME LOCATIONS IMPACTED INCLUDE...
  FRAMINGHAM...MARLBOROUGH...SUDBURY AND WAYLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO
INDOORS AND STAY AWAY FROM WINDOWS.  DRIVERS SHOULD PREPARE FOR LOW
VISIBILITY AND AVOID FLOODED ROADS.

&&

LAT...LON 4235 7135 4231 7149 4233 7148 4233 7153
      4235 7154 4242 7140
TIME...MOT...LOC 2029Z 237DEG 8KT 4233 7150 
$$

JWD
2 follow-up statements
100 
WWUS51 KBOX 012045
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
445 PM EDT FRI AUG 1 2014

MAC017-012115-
/O.CON.KBOX.SV.W.0085.000000T0000Z-140801T2115Z/
MIDDLESEX MA-
445 PM EDT FRI AUG 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL MIDDLESEX COUNTY...

AT 444 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR SUDBURY...OR NEAR FRAMINGHAM...
MOVING NORTHEAST AT 10 MPH.

TORRENTIAL RAINFALL WAS ALSO OCCURRING WITH THIS STORM. A FLASH 
FLOOD WARNING REMAINS IN EFFECT.

LOCATIONS IMPACTED INCLUDE...
FRAMINGHAM...MARLBOROUGH...SUDBURY AND WAYLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. GO
INSIDE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. DRIVERS SHOULD EXPECT POOR VISIBILITY AND AVOID FLOODED
ROADS.

&&

LAT...LON 4235 7135 4232 7147 4233 7148 4234 7151
      4235 7153 4242 7140
TIME...MOT...LOC 2044Z 237DEG 8KT 4235 7146 

$$

JWD
038 
WWUS51 KBOX 012058
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
458 PM EDT FRI AUG 1 2014

MAC017-012107-
/O.CAN.KBOX.SV.W.0085.000000T0000Z-140801T2115Z/
MIDDLESEX MA-
458 PM EDT FRI AUG 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MIDDLESEX COUNTY IS
CANCELED...
   
AS OF 457 PM...THE STORM WHICH PROMPTED THE WARNING WAS NEAR 
SUDBURY...AND HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELED.

HOWEVER...TORRENTIAL RAINFALL WILL CAUSE RAPID FLOODING OF ROADS AND 
OTHER POOR DRAINAGE AREAS.

A FLASH FLOOD WARNING REMAINS POSTED UNTIL 630 PM.

&&

LAT...LON 4235 7135 4232 7147 4233 7148 4234 7151
      4235 7153 4242 7140
TIME...MOT...LOC 2055Z 237DEG 8KT 4237 7143 

$$

JWD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 4:21 PM EDT, 8 minutes earlier.

Area forecast discussion, Aug 1, 4:21 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
421 PM EDT FRI AUG 1 2014

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DIMINISH EARLY THIS
EVENING. A SERIES OF LOW PRESSURE AREAS MOVING ALONG A STALLED
FRONT WILL LIKELY BRING PERIODS OF RAIN TO AT LEAST SOUTHEAST NEW
ENGLAND ON SATURDAY AND SUNDAY. UNSETTLED WEATHER REMAINS WITH US
MUCH OF THE WEEK AS A COUPLE OF COLD FRONTS MOVE THROUGH.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SCATTERED SHOWERS AND THUNDERSTORMS FEEDING OFF SUFFICIENT
INSTABILITY AND AIDED BY WEAK SHORT WAVE TROF. ACTIVITY SHOULD
DIMINISH AFTER ABOUT 7 PM WITH ONLY SLIGHT CHANCE OF ANY SHOWERS
OVERNIGHT. SHEAR IS GENERALLY 30 KT OR LESS AND MAIN CONCERN IS
POTENTIAL FOR ANY FLASH FLOODING WHERE ANY TRAINING SHOULD SET UP.
CLOUDS WILL KEEP TEMPERATURES ELEVATED SOME TONIGHT. HAVE GONE
WITH A MODEL CONSENSUS FOR TEMPERATURES TONIGHT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
***A PERIOD OF STEADY AND POSSIBLY HEAVY RAIN LIKELY ON SATURDAY
   FOR SOUTHEAST NEW ENGLAND***

WATER VAPOR IMAGERY DEPICTS RATHER IMPRESSIVE TROPICAL CONNECTION ALONG
THE EASTERN SEA BOARD AHEAD OF OH VALLEY TROF. MODELS ALL DEPICT IN
SOME WAY SHAPE OR FORM A WEAK LOW PRESSURE WAVE MOVING ALONG A STALLED
FRONTAL BOUNDARY JUST OFFSHORE. PWATS INCREASE FROM A LITTLE OVER
1 INCH THIS AFTERNOON TO 1.5 TO 2 INCHES ACROSS MUCH OF SOUTHERN
NEW ENGLAND BY SATURDAY AFTERNOON. NOTED THAT THE 12Z ECMWF WAS
ESPECIALLY BULLISH WITH THE RAINFALL PROJECTION AND ALSO STRONGER
WITH THE SATURDAY LOW PRESSURE WAVE ALONG THE BOUNDARY. THE NAM
SEEMED TO BE MORE INCLINED TO PUT AS MUCH OR MORE ENERGY IN A
SECOND WAVE LATER IN THE WEEKEND. THE SREF OUTPUT DEPICTS LESS
THAN 20 PERCENT CHANCE OF AN INCH OR MORE RAIN SATURDAY BUT THE
SREF IS MADE UP OF A NUMBER OF NAM MEMBERS. IN SPITE OF SOME MODEL
DIFFERENCES...SEE ENOUGH INDICATORS TO GO WITH CATEGORICAL POPS
ACROSS SE MA AND SOUTHERN RI AND LIKELY POPS AS FAR NORTH AND WEST
AS NEWBURYPORT TO THE WORCESTER AREA TO NW HARTFORD COUNTY.
INDICATED STRATIFORM RAIN IN THE LIKELY AND CATEGORICAL POP AREAS
AND SHOWERY TO THE NW. THE WATER VAPORY IMAGERY...INCREASE IN
PWATS...DEEP SYNOPTIC SCALE SW FLOW WITH A TROPICAL ORIGIN AND
MODEL CONSENSUS LEADS TO BELIEVE A RELATIVELY HIGH CHANCE OF 1 TO
1.5 INCHES OF RAIN ACROSS THE SE HALF OF THE AREA AND TAPERING OFF
TO QUITE A BIT LESS TO THE NW.

THERE IS A LOW PROBABILITY OF EMBEDDED AND ELEVATED THUNDER ACROSS SOUTHEAST
MA AND SOUTHERN RI WHERE K INDICES MAY REACH TO NEAR OR JUST ABOVE 30.

TEMPERATURES ON SATURDAY ARE NOT LIKELY TO REBOUND VERY HIGH DUE TO
CLOUDS AND RAIN IN MUCH OF THE AREA. WARMEST TEMPERATURES LIKELY
IN THE KEENE AREA. MOST LOCATIONS WILL PROBABLY NOT RISE OUT OF
THE LOWER OR MID 70S. SATURDAY NIGHT...HAVE TAPERED POPS DOWN AS
SURFACE WAVE MOVES NE OUT OF AREA. DEPENDING UPON STRENGTH OF THE
SURFACE WAVE OF LOW PRESSURE...MAY SEE BOUNDARY SHIFT A LITTLE
FURTHER SE. HAVE POPS TAPERING OFF TO CHANCE MOST AREAS EXCEPT
KEPT THEM LIKELY ACROSS THE CAPE AND ISLANDS CLOSER TO THE FRONTAL
BOUNDARY. ANTICIPATE FEED OF TROPICAL MOISTURE WILL CONTINUE AND
THE AIR MASS APPROACHES CONDITIONALLY UNSTABLE STATUS OVER THE
CAPE AND ISLANDS. FOG MAY BE MORE WIDESPREAD LATE SATURDAY NIGHT
DUE TO LIGHT WINDS AND ADDED MOISTURE FROM THE RAIN...ESPECIALLY
ACROSS SE SECTIONS. LOW TEMPERATURES SATURDAY NIGHT WILL DEPEND TO
SOME DEGREE UPON THE STRENGTH OF THE SURFACE WAVE AND WHETHER IT
IS ABLE TO DRAW ANY DRIER AIR INTO SOUTHERN NEW ENGLAND. WOULD
EXPECT CLOUDS TO PREVENT MUCH OF A DIURNAL DROP IN TEMPERATURES
OVER THE SE HALF OF THE AREA.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
BIG PICTURE... UPPER TROUGH OVER THE EAST WITH UPPER RIDGE OVER THE
WESTERN USA. ONE SHORTWAVE EJECTS FROM THE EASTERN TROUGH SUNDAY
WHILE ANOTHER SHORTWAVE DROPS IN FROM CANADA. THE TROUGH THEN
MIGRATES EAST THROUGH NEW ENGLAND WEDNESDAY THROUGH FRIDAY. THIS IS
AN UNSETTLED PATTERN...BUT WITH NEAR SEASONABLE TEMPERATURES.

THE DAILIES...

SUNDAY... COLD FRONT REMAINS STALLED OFF THE SOUTH COAST.  MEANWHILE
THE UPPER SOUTHWEST JET REMAINS TO OUR WEST WITH SOUTHERN NEW
ENGLAND UNDER THE RIGHT ENTRANCE REGION. THIS WILL SUPPORT UPPER
VENTING OVER THE LOW LEVEL CONVERGENCE ALONG THE FRONT...RESULTING
IN ONE OR MORE WAVES MOVING ALONG THE FRONT AND PRODUCING AREAS OF
ISENTROPIC LIFT THAT MOVE UP ACROSS PARTS OF SOUTHERN NEW ENGLAND.
THE MOST LIKELY LOCATION FOR LIFT AND RESULTING PRECIP WOULD BE
ACROSS RI AND SOUTHEAST MASS.  PRECIPITABLE WATER VALUES OF 1.5 TO
1.75 INCHES WITH 2 INCH VALUES JUST SOUTH OF THE COAST...SO
POTENTIAL FOR A FEW HEAVY DOWNPOURS.

WITH AN ILL-DEFINED SURFACE PATTERN AND THE UPPER JET RIGHT ENTRANCE
REGION ALSO OVERHEAD...WITH COOLING TEMPS ALOFT AS THE UPPER
SHORTWAVE EJECTS...AND WITH MID LEVEL LAPSE RATES AROUND 6C/KM AND
TOTALS AROUND 48 TO OUR NORTHWEST...THERE IS ALSO POTENTIAL FOR
AFTERNOON/EVENING TSTMS TO DEVELOP OVER NY AND VT. THESE COULD THEN
MOVE INTO OUR WESTERN AND NORTHERN AREAS...BUT THE LESS FAVORABLE
ENVIRONMENT HERE SHOULD CAUSE THAT CONVECTION TO DIMINISH. MODEL QPF
FIELDS ALSO INDICATE MEASUREABLE PCPN MOSTLY OUTSIDE OF OUR AREA BUT
POTENTIALLY CLIPPING OUR NORTHWEST.

TEMPS ALOFT AROUND 11C WOULD SUPPORT MAX SURFACE TEMPS AROUND 80F.
CLOUDS IN THE EAST SHOULD KEEP TEMPS COOLER...WHILE INTERIOR
SECTIONS MAY SEE ENOUGH SUN TO REALIZE THE WARMER MAX TEMPS.

MONDAY-TUESDAY... INSTABILITY LINGERS NORTH AND WEST...AND ACROSS
OUR NORTHERN/WESTERN ZONES.  ON TUESDAY...A COLD FRONT APPROACHES
FROM THE NORTHWEST. THIS SHOULD BE ENOUGH TO GENERATE
AFTERNOON/EVENING TSTMS EACH DAY.

WEDNESDAY THROUGH FRIDAY... THE COLD FRONT MOVES THROUGH NEW ENGLAND
ON WEDNESDAY ALONG WITH THE COLDER TEMPS ALOFT. THIS SHOULD BRING A
CHANCE OF SHOWERS/TSTMS. LINGERING INSTABILITY THURSDAY WITH THE
UPPER TROUGH STILL IN THE NEIGHBORHOOD...BUT A DRIER AIRMASS.  WILL
INDICATE SLIGHT CHANCE POPS MOST PLACES AND CHANCE POPS MERRIMACK
VALLEY. HIGH PRESSURE BUILDS IN PLACE FRIDAY WITH DRIER WEATHER.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT...

THIS EVENING...MODERATE TO HIGH CONFIDENCE. MAINLY VFR CONDITIONS
EXCEPT LOCALLY IFR CIGS AND VSBYS IN VICINITY OF SCATTERED
THUNDERSTORMS.

TONIGHT...MODERATE TO HIGH CONFIDENCE. MAINLY VFR CONDITIONS
EXCEPT PATCHY FOG ESPECIALLY IN AREAS THAT HAVE RECEIVED
SIGNIFICANT SHOWER ACTIVITY THIS AFTERNOON.

SATURDAY...MODERATE CONFIDENCE. EXPECT A PERIOD OF STEADY RAIN
ALONG AND SE OF A LWM-ORH-BDL LINE WITH WIDESPREAD MVFR CIGS AND
VSBYS DEVELOPING. GENERALLY VFR NW OF THIS LINE. AREAS OF IFR
CIGS AND VSBYS POSSIBLE SE MA AND SOUTHERN HALF OF RI LATE MORNING
INTO THE AFTERNOON.

SATURDAY NIGHT...MODERATE CONFIDENCE. ANTICIPATING VFR CONDITIONS
NW HALF OF AREA AND GENERALLY MVFR CIGS AND VSBYS SE HALF. AREAS
OF FOG AND SCATTERED SHOWERS PERSISTING SE HALF OF AREA.

KBOS TAF...HIGH CONFIDENCE IN GENERALLY VFR CONDITIONS THROUGH
TONIGHT. MOST TSTM ACTIVITY IN THE EARLY EVENING SHOULD OCCUR NW
OF THE AIRFIELD BUT A LOW PROBABILITY REMAINS OF ONE MAKING A
CLOSE PASS TO THE AIR FIELD. SEA BREEZE FROM SE WILL SHIFT TO BE
FROM SW AFTER ABOUT 00Z. ANY TSTMS PASSING NW OF THE AIR FIELD
COULD CAUSE A TEMPORARY OUTFLOW FROM THE WEST. FOR SATURDAY...NOW
THINKING THAT THE RAIN SHIELD WILL COVER BOS AND PROBABLY CAUSE
CIGS AND VSBYS TO LOWER TO MVFR LEVELS. RAIN MAY BE HEAVY FOR A
TIME IN THE AFTERNOON. ALTHOUGH RAIN SHOULD TAPER OFF TO SCATTERED
SHOWERS SATURDAY EVENING...MVFR CIGS WILL LIKELY PERSIST.

KBDL TAF...HIGH CONFIDENCE IN MAINLY VFR CONDITIONS THROUGH
TONIGHT. HOWEVER...A TSTM COMPLEX APPROACHING LITCHFIELD COUNTY AT
20Z MAY CAUSE A BRIEF PERIOD OF LOWER CONDITIONS SOMETIME BETWEEN
21Z AND 23Z. FOR SATURDAY...MODERATE CONFIDENCE IN RAIN SHIELD
REACHING BDL AND RESULTING IN PERIOD OF MVFR CIGS AND VSBYS. FOR
SATURDAY NIGHT...LOW TO MODERATE CONFIDENCE OF MVFR CIGS AND
VSBYS IN FOG.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...

SUNDAY...MVFR CIGS/VSBYS SOUTHEAST WITH IFR ALONG THE SOUTH COAST
AND ISLANDS.  MAINLY VFR NORTHWEST WITH WIDELY SCATTERED MVFR IN
AFTERNOON TSTMS.

MONDAY-TUESDAY-WEDNESDAY...MAINLY VFR. SCATTERED AFTERNOON/EVENING
SHOWERS/TSTMS WITH BRIEF MVFR CIGS/VSBYS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...

HIGH CONFIDENCE. LIGHT WINDS AND SEAS BELOW SCA ADVISORY EXPECTED
THROUGH SATURDAY NIGHT. VISIBILITIES WILL GENERALLY BE GOOD
THROUGH TONIGHT...BUT THEN LOWER TO 3 MILES OR LESS IN RAIN AND
FOG DURING SATURDAY AND POSSIBLY LOWERING TO A MILE OR LESS IN FOG
LATE SATURDAY NIGHT.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...

SUNDAY...FRONT REMAINS STALLED EITHER OVER OR JUST SOUTH OF THE
COASTAL WATERS. AREAS OF POOR VISIBLITY IN RAIN AND FOG AS
DISTURBANCES MOVE ALONG THE FRONT. LIGHT WINDS SHIFTING FROM
NORTHEAST TO SOUTHEAST. WINDS AND SEAS WILL REMAIN BELOW SMALL
CRAFT THRESHOLDS.

MONDAY-TUESDAY-WEDNESDAY...LIGHT WINDS MONDAY BECOMING SOUTHWEST
TUESDAY. AREAS OF POOR VISIBILITY IN FOG EACH MORNING. SCATTERED
THUNDERSTORMS EACH DAY WITH HIGHEST CHANCE ALONG THE NORTH SHORE.
WINDS AND SEAS REMAIN BELOW SMALL CRAFT THRESHOLDS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...WTB/THOMPSON
NEAR TERM...THOMPSON
SHORT TERM...THOMPSON
LONG TERM...WTB
AVIATION...WTB/THOMPSON
MARINE...WTB/THOMPSON
Hazardous weather outlook, Aug 1, 4:27 PM EDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
427 PM EDT FRI AUG 1 2014

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-022030-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
427 PM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

BANDS OF THUNDERSTORMS WITH HEAVY RAINFALL MAY CAUSE VERY HEAVY
DOWNPOURS AND LOCALIZED FLASH FLOODING THROUGH EARLY EVENING. A
FEW OF THE THUNDERSTORMS MAY ALSO PRODUCE STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-022030-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
427 PM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.|

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Aug 1, 12:57 PM EDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1257 PM EDT FRI AUG 1 2014

MAZ010-011-011745-
EASTERN HAMPDEN-EASTERN HAMPSHIRE-
1257 PM EDT FRI AUG 1 2014

...STRONG THUNDERSTORM IN WESTERN MASSACHUSETTS...

AT 1256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER SOUTHAMPTON...OR NEAR HOLYOKE...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESTFIELD...HOLYOKE...AMHERST...NORTHAMPTON...SOUTH HADLEY...
EASTHAMPTON...BELCHERTOWN...GRANBY...SOUTHAMPTON...HADLEY...
HATFIELD...WESTHAMPTON AND PELHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4226 7274 4231 7274 4243 7249 4241 7248
      4241 7244 4227 7234 4217 7275 4226 7279
TIME...MOT...LOC 1656Z 243DEG 17KT 4224 7271

JWD
Special weather statement, Aug 1, 1:30 PM EDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
130 PM EDT FRI AUG 1 2014

MAZ010-011815-
EASTERN HAMPSHIRE-
130 PM EDT FRI AUG 1 2014

...STRONG THUNDERSTORM NEAR THE CONNECTICUT RIVER IN WESTERN
MASSACHUSETTS...

AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER SOUTH HADLEY...OR NEAR HOLYOKE...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM...AS IT HEADS ACROSS HAMPSHIRE COUNTY
THROUGH 215 PM.

LOCATIONS IMPACTED INCLUDE...
AMHERST...NORTHAMPTON...SOUTH HADLEY...EASTHAMPTON...BELCHERTOWN...
WARE...GRANBY...HADLEY AND PELHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4241 7245 4242 7240 4233 7235 4231 7236
      4231 7234 4226 7231 4222 7261 4224 7262
      4226 7260 4229 7260 4228 7263 4224 7265
      4228 7268
TIME...MOT...LOC 1729Z 242DEG 15KT 4226 7263

JWD
Special weather statement, Aug 1, 1:53 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
153 PM EDT FRI AUG 1 2014

MAZ004-026-NHZ011-015-011830-
NORTHWEST MIDDLESEX COUNTY-NORTHERN WORCESTER-CHESHIRE-WESTERN AND
CENTRAL HILLSBOROUGH-
153 PM EDT FRI AUG 1 2014

...STRONG THUNDERSTORM DEVELOPING IN NORTHERN WORCESTER COUNTY...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER ROYALSTON...OR 8 MILES NORTHEAST OF
ORANGE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM...AS IT HEADS TOWARD THE NEW HAMPSHIRE
BORDER BY 230 PM.

LOCATIONS IMPACTED INCLUDE...
FITCHBURG...GARDNER...ATHOL...WINCHENDON...LUNENBURG...TOWNSEND...
TEMPLETON...ASHBURNHAM...RINDGE...NEW IPSWICH...WILTON...ASHBY...
FITZWILLIAM...GREENVILLE...PHILLIPSTON...MASON...TEMPLE...ROYALSTON
AND SHARON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4264 7172 4260 7223 4261 7223 4264 7222
      4266 7223 4266 7224 4267 7225 4269 7226
      4285 7181
TIME...MOT...LOC 1752Z 252DEG 24KT 4267 7216

JWD
Special weather statement, Aug 1, 3:03 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
303 PM EDT FRI AUG 1 2014

CTZ002-003-011945-
TOLLAND-HARTFORD-
303 PM EDT FRI AUG 1 2014

...STRONG THUNDERSTORM ON THE HARTFORD AND TOLLAND COUNTY LINE...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER BOLTON...OR NEAR MANCHESTER...MOVING EAST AT
15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM AS IT HEADS ACROSS SOUTH CENTRAL TOLLAND
COUNTY.

IN ADDITION...THIS STORM WILL PRODUCE MINOR URBAN FLOODING. TWO
INCHES OF RAIN COULD FALL IN A SHORT TIME. A FLOOD ADVISORY REMAINS
POSTED UNTIL 445 PM.

LOCATIONS IMPACTED INCLUDE...
MANCHESTER...GLASTONBURY...VERNON...MANSFIELD...COVENTRY...HEBRON...
WILLINGTON...COLUMBIA...BOLTON AND ANDOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. AVOID FLOODED ROADS.

&&

LAT...LON 4170 7250 4179 7252 4185 7223 4174 7220
TIME...MOT...LOC 1901Z 254DEG 11KT 4176 7245

JWD
Special weather statement, Aug 1, 3:46 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
346 PM EDT FRI AUG 1 2014

MAZ005-014-012030-
SOUTHEAST MIDDLESEX-CENTRAL MIDDLESEX COUNTY-
346 PM EDT FRI AUG 1 2014

...STRONG THUNDERSTORM IN METROWEST...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER FRAMINGHAM...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM AS IT HEADS TOWARD THE ROUTE 128 CORRIDOR
BY 415 PM.

HEAVY RAINFALL WILL CAUSE MINOR FLOODING OF ROADWAYS. DRIVERS SHOULD
BE PREPARED FOR LOW VISIBILITY AND SLOW DOWN.

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...NEWTON...SOMERVILLE...FRAMINGHAM...WALTHAM...MEDFORD...
ARLINGTON...WOBURN...NATICK...WATERTOWN...LEXINGTON...WELLESLEY...
BELMONT...WINCHESTER...SUDBURY...ASHLAND...WAYLAND...WESTON AND
LINCOLN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4248 7114 4239 7108 4232 7127 4232 7133
      4230 7133 4226 7145 4231 7149
TIME...MOT...LOC 1945Z 240DEG 23KT 4231 7143

JWD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:57 PM EDTSpecial Weather StatementBOXHampshire48 min
Aug 1, 1:30 PM EDTSpecial Weather StatementBOXHampshire45 min
Aug 1, 2:24 PM EDTAreal Flood AdvisoryBOXFranklin, Worcester2 hr
Aug 1, 3:46 PM EDTSpecial Weather StatementBOXMiddlesex44 min
Aug 1, 3:55 PM EDTAreal Flood AdvisoryBOXMiddlesex2 hr
Aug 1, 4:25 PM EDTFlash Flood WarningBOXMiddlesex, Worcester2 hr
Aug 1, 4:55 PM EDTSpecial Weather StatementBOXEssex65 min
Aug 1, 5:00 PM EDTSpecial Marine WarningBOX2 hr
Aug 1, 5:08 PM EDTSpecial Weather StatementBOXHampden52 min
Aug 1, 5:26 PM EDTSpecial Weather StatementBOXEssex64 min
Aug 1, 5:37 PM EDTAreal Flood AdvisoryBOXEssex53 min
Aug 1, 5:50 PM EDTSpecial Weather StatementBOXFranklin, Hampden, Hampshire55 min
Aug 1, 5:51 PM EDTSpecial Weather StatementBOXFranklin, Hampden, Hampshire54 min
Aug 1, 6:02 PM EDTAreal Flood AdvisoryBOXFranklin, Hampden, Hampshire3 hr
Aug 1, 6:26 PM EDTSpecial Weather StatementBOXHampden49 min
Aug 1, 6:40 PM EDTFlash Flood WarningBOXMiddlesex2 hr

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.